Alert archive / Oklahoma / Flash Flood Warnings in 2008
Flash Flood Warning 116, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood warning at Aug 12, 2008, 4:37 AM CDT for Sequoyah County, Oklahoma; Crawford County, Arkansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2008, 4:37 AM CDT (09:37 UTC)
- Expired
- Aug 12, 2008, 8:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crawford County, AR, Sequoyah County, OK
The radar
The Western Arkansas radar (KSRX), 35 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 6:30 AM CDT | FLASH FLOOD | Vian, OK | CADDO CREEK ROAD WASHED OUT NEAR VIAN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1359 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KTSA 120937
FFWTSA
ARC033-OKC135-121330-
/O.NEW.KTSA.FF.W.0116.080812T0937Z-080812T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
437 AM CDT TUE AUG 12 2008
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA
WESTERN CRAWFORD COUNTY IN NORTHWEST ARKANSAS
* UNTIL 830 AM CDT
* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF HEAVY RAIN MOVING ACROSS SEQUOYAH AND WESTERN CRAWFORD
COUNTIES. THE AREA OF RAIN IS MOVING TO THE EAST AT ABOUT 20 MPH.
RADAR INDICATES THAT BETWEEN 3 AND 4 INCHES OF RAIN HAS ALREADY
FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 800 AM CDT.
* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
INCLUDE...CEDARVILLE...MARBLE CITY...BOX...VIAN AND SHORT. SOME
CREEKS TO BE AFFECTED INCLUDE...LEE CREEK...BRUSHY CREEK...AND RED
BIRD SMITH CREEK NEAR BOX.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLASH FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS
OCCURRING. RESIDENTS LIVING ALONG STREAMS...CREEKS AND DRAINAGE
DITCHES SHOULD BE READY TO TAKE IMMEDIATE ACTION IF FLOODING IS
OBSERVED. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER BY FOOT OR BY
AUTO...YOU MAY BE SWEPT AWAY BY THE STRONG CURRENT.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.
LAT...LON 3542 9443 3538 9463 3549 9507 3565 9510
3564 9423
$$1 follow-up statement
000
WGUS74 KTSA 121132
FFSTSA
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
632 AM CDT TUE AUG 12 2008
ARC033-OKC135-121330-
/O.CON.KTSA.FF.W.0116.000000T0000Z-080812T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD AR-SEQUOYAH OK-
632 AM CDT TUE AUG 12 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
SEQUOYAH AND WESTERN CRAWFORD COUNTIES...
AT 632 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT MOST OF THE HEAVY RAIN HAS EXITED THE WARNED AREA. WHILE
ONGOING LIGHT RAIN WILL STILL BE POSSIBLE THROUGH 830 AM
CDT...RUNOFF FROM THE PREVIOUS HEAVY RAIN WILL STILL RESULT IN
ADDITIONAL FLOODING PROBLEMS.
SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY RAINFALL INCLUDE
ROLAND...CEDARVILLE AND FIGURE FIVE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.
WHEN WATER COVERS THE ROADWAY REMEMBER...TURN AROUND DONT DROWN. IT
ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.
DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...CREEKS AND
OTHER LOW LYING AREAS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD
QUICKLY. REMEMBER FLOODING IS THE LEADING CAUSE OF WEATHER RELATED
DEATHS.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.
LAT...LON 3542 9443 3538 9463 3549 9507 3565 9510
3564 9423
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 4:08 AM CDT, 29 minutes earlier.
Area forecast discussion, Aug 12, 4:08 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
408 AM CDT TUE AUG 12 2008
.DISCUSSION...
TIMING OF CURRENT RAIN THROUGH THE FORECAST AREA IS PROBLEMATIC
THIS MORNING...BUT HAVE MADE THE EFFORT. EXPECT PRECIP TO MOVE
THROUGH THE FSM AREA AROUND 7 AM AND HIGH PROBABILITY IT WILL LEAVE
THE ALL OF THE FORECAST AREA RAIN FREE BEFORE NOON.
UPPER TROUGH PUSHES WELL THROUGH THE AREA LATER TODAY...AND SHOULD
LEAD TO DRIER WEATHER THE NEXT COUPLE OF DAYS. ISSUE IS A POSSIBLE
MCS DEVELOPING WEDNESDAY NIGHT...SLIDING DOWN THROUGH KANSAS INTO
NORTHERN OKLAHOMA LATE AND INTO EARLY THURSDAY MORNING. GFW HAS
THE SYSTEM FARTHER WEST...BUT NAM AND ECMWF AGREE IT WILL AFFECT
NORTHEAST OK. HAVE INCLUDED SOME SMALL POPS FOR THAT CONTINGENCY.
MORE IMPORTANT SYSTEM COMES OVER THE WESTERN RIDGE AND DROPS SOUTH
INTO THE PLAINS ON THURSDAY NIGHT AND FRIDAY. BOTH GFW AND ECMWS
DEVELOP THIS INTO A CLOSED LOW OVER THE CENTRAL PLAINS OVER THE
WEEKEND. THIS SHOULD MAKE THE WEATHER UNSETTLED...BUT LIKELY
COOLER THAN NORMAL. HAVE ADJUSTED TEMPS AND POPS FOR THIS.
WENT COOLER THAN MAV MOS THE NEXT COUPLE OF DAYS DUE THE AMOUNT OF
RAIN THAT HAS FALLEN. EXPECT THE MOS WILL USE CLIMATOLOGY FOR SOIL
TEMPS FOR ANOTHER COUPLE OF DAYS AND WILL NOT ACCOUNT FOR
EVAPORATION. ALSO...MOS HAS HAD A COLD BIAS AT NIGHT...PROBABLY
BECAUSE IT THINKS THE GROUND SHOULD BE DRY. THAT NOT THE
CASE...PLUS TRANSPIRATION FROM PLANT AT NIGHT SEEMS TO HAVE BEEN
RAISING THE DEW POINTS. SO...HAVE ADJUSTED HIGHS DOWN AND LOWS UP
A LITTLE. ALSO...CLEAR SKIES AND LIGHT WINDS TUESDAY NIGHT SHOULD
LEAD TO POSSIBILITY OF RADIATION FOG. HAVE ONLY MENTIONED IT FOR
NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 86 66 92 70 / 10 10 0 20
FSM 85 64 91 69 / 30 10 0 10
MLC 85 65 92 67 / 20 10 0 10
BVO 86 61 91 63 / 10 0 0 20
FYV 81 60 87 60 / 20 10 0 10
BYV 82 62 86 64 / 30 10 0 10
MKO 84 65 90 66 / 20 10 0 10
MIO 86 64 91 66 / 10 10 10 20
F10 85 65 90 67 / 20 10 0 10
HHW 87 65 92 70 / 30 10 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ049-OKZ053-OKZ065-
OKZ066-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...17
LONG TERM....02Hazardous weather outlook, Aug 11, 8:50 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 850 PM CDT MON AUG 11 2008 ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 850 PM CDT MON AUG 11 2008 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. FLASH FLOOD. RISK...ELEVATED. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...EXTREME SOUTHEAST OKLAHOMA. HEAVY RAIN. RISK...ELEVATED. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...EXTREME SOUTHEAST OKLAHOMA. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...SIGNIFICANT. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING . AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA. DISCUSSION... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF SOUTHEAST OKLAHOMA OVERNIGHT AS AN UPPER LOW MOVES ACROSS THE REGION. THUNDERSTORM ACTIVITY IS MOVING SLOWLY AND TENDING TO TRAIN OVER THE SAME GENERAL AREAS. THIS WILL CONTINUE TO CREATE THE RISK OF FLASH FLOODING TO AREAS SOUTH OF INTERSTATE 40. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...NO HAZARDS. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... WITH A SURFACE FRONT LINGERING IN THE VICINITY AND AN UPPER LEVEL SYSTEM MOVING SOUTHEAST INTO THE AREA... THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR TUESDAY. THERE SHOULD BE A BREAK IN THE RAIN CHANCES WEDNESDAY AND MUCH OF THE DAY THURSDAY AS THE FRONT GETS PUSHED SOUTH AND THE ATMOSPHERE DRIES OUT. THE NEXT CHANCE OF THUNDERSTORMS WILL BE THURSDAY NIGHT AND FRIDAY AS A SIGNIFICANT COLD FRONT MOVES INTO THE AREA. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:07 AM CDT | Flash Flood Warning | TSA | Sequoyah | 4 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2008Flash Flood Warnings in Arkansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.